Alabama, 2021Heat in Alabama, July 28, 2021
July 28, 2021 · NWS HUN · 3 events in 3 counties and zones
High pressure producing abundant sunshine combined with humid conditions (dewpoints in lower 70s) caused heat index values to climb to between 105 and 106 degrees in portions of northwest Alabama. HEMSI officials received the most heat-related calls up to this point in 2021 in Madison county.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure producing abundant sunshine combined with humid conditions (dewpoints in lower 70s) caused heat index values to climb to between 105 and 106 degrees in portions of northwest Alabama. HEMSI officials received the most heat-related calls up to this point in 2021 in Madison county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 8:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 28, 8:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
945 AM CDT Wed Jul 28 2021
.NEAR TERM...(Rest of Today)
Issued at 945 AM CDT Wed Jul 28 2021
A hot and humid day is on tap for the Tennessee Valley as high
pressure promotes mostly sunny and dry weather over the area. Given
the lack of cloud cover, temperatures should be able to make it well
into the mid 90s by this afternoon, with dewpoints remaining in the
lower 70s. This will push heat index values just over Advisory
criteria in many areas across northwest and north central Alabama
this afternoon and for this reason, we have issued a Heat Advisory
until 7 PM. In other locations across northeast Alabama and southern
middle Tennessee temperature/heat indices will remain a little bit
lower, but regardless it's going to feel hot outside today. For this
reason, caution is urged no matter where you live. Take it easy and
limit your time outdoors.
.SHORT TERM...(Tonight through Friday night)
Issued at 406 AM CDT Wed Jul 28 2021
Dry weather will continue into Friday evening, as upper ridging
remains to our west. Somewhat drier air filtering in tonight should
help minimize fog issues tonight across the area. Low temperatures
otherwise should cool into the lower 70s with light winds.
Thursday, slightly higher heights will move over the region, as the
upper ridge, maintaining upper 590s decameter heights over the
Central Plains brings even warmer conditions. High temperatures again
will range in the mid 90s. This time, dewpoint values should remain
in the mid 70s, boosting heat index values above 105 degrees for much
of the forecast area. Heat Advisory conditions look likely on Thu for
most of the greater Huntsville forecast area. Lows Thu night should
remain a tad warmer, only cooling into the mid 70s. Friday looks to
be even hotter with high temperatures in the mid/upper 90s. Dewpoints
in the low/mid 70s will result in more of the area above 105 degrees,
continuing a Heat Advisory conditions. A few pixels in the apparent
temperatures rise to 110 degrees on Fri, that would warrant
Excessive Heat Warnings if more of the area was to be impacted by
such warmth. A continued dry trend in the mid troposphere should keep
a damper on shower chances through Fri night.
.LONG TERM...(Saturday through Tuesday)
Issued at 406 AM CDT Wed Jul 28 2021
The overall pattern across much of the region becomes more unsettled
heading into the weekend period. The latter half of the global model
suites continue to suggest more of a NW flow regime setting up over
much of the SE region starting Sat, as a weak frontal boundary moves
into much of the area from the north. This will translate into a
favorable pattern for MCS activity traversing NW to SE into the first
half of the new week. In fact, latest model runs are still suggesting
Sun as the more active day for any potential MCS, with enhanced deep
layer shear hinting at the potential for some strong/marginally svr
tstms capable of damaging wind gusts. Timing though is uncertain at
this point, in addition to the number/strength of any possible MCS.
The active wx continues into Mon before diminishing Tue, as the weak
frontal boundary moves south of the area.
Much of the unseasonably hot/humid wx conditions will linger into
Sat, as afternoon highs climb into the lower/mid 90s and max heat
indices trend near the 100-105F range. The increase in clouds/rain
will then allow some cooler temps from Sun into Tue, with highs more
in the mid/upper 80s for most spots. Overnight lows early Sun will
start out in the lower 70s/near 70F, before trending more in the
mid/upper 60s Mon/Tue mornings.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 639 AM CDT Wed Jul 28 2021
At daybreak, patchy fog was affecting parts of the Tennessee Valley,
especially across NE AL and adjacent TN/GA. MVFR fog was also present
at KMSL. The fog should dissipate over the next couple hours as
resultant daytime heating and mixing dominates. VFR weather otherwise
is forecast, as high pressure at the surface and aloft control the
weather. Calm winds should become NE around 5kt in late morning and
afternoon. Winds will become light/variable this evening under clear
skies.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.
TN...NONE.
&&
NEAR TERM...AMP.24
SHORT TERM...RSB
LONG TERM...09
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 28, 8:21 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
921 AM CDT Wed Jul 28 2021
ALZ001>010-016-TNZ076-096-097-290530-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
921 AM CDT Wed Jul 28 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Hot and humid conditions are forecast across the Tennessee Valley
this afternoon. A Heat Advisory is in effect for northwest and north
central Alabama until 7 PM this evening. Heat Index values should
remain just below advisory criteria of 105 degrees across northeast
Alabama and southern middle Tennessee.
Regardless, caution is urged and residents of the Tennessee Valley
are urged to drink plenty of water, stay in an air-conditioned room,
stay out of the sun, and check up on relatives and neighbors.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
A short-lived heat wave is expected across the Tennessee Valley
later this week, with dangerously high heat indices in the 105-110
degree range for much of northern Alabama and southern middle
Tennessee, Thursday through Saturday.
Isolated to scattered thunderstorm chances return on Saturday, as a
cold front approaches the region from the north. The front will
stall across the region early next week, resulting in several rounds
of thunderstorms from Saturday through Monday. Conditions do appear
favorable for strong to severe thunderstorms, especially on Sunday
and Sunday night.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Heat, Madison
- When
- July 28, 10:00 AM CST to 3:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Afternoon temperatures in the lower 90s and humid conditions (dewpoints lower 70s) produced heat index values between 100 and 101 degrees. HEMSI officials were reported to have received the most heat related calls up to that day in 2021.
Heat, Colbert
- When
- July 28, 1:00 PM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Early to mid-afternoon temperatures in the mid 90s and humid conditions produced dangerously hot conditions with heat index values reaching 105 to 106 degree range.
Heat, Lauderdale
- When
- July 28, 1:00 PM CST to 4:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Early to mid-afternoon temperatures in the mid 90s and humid conditions produced dangerously hot conditions with heat index values reaching 105 to 106 degree range.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Wisconsin, July 28 to 29, 20211 death · $552,000 · EF1 · 23 events
- Damaging Winds and Lightning Strike in Illinois, July 28, 20211 death · 60 kt wind · 6 events
- Tornado and Hail in Wisconsin, July 28, 2021$1.0 million · EF1 · 22 events
- Flash Flood and Debris Flows in Utah, July 28, 2021$2.5 million · 3 events
- Flash Flood in Wyoming, July 28, 2021$750,000 · 1 event
- Hail and Damaging Winds in Virginia, July 28, 2021$223,000 · 2 in hail · 9 events
- Damaging Wind in California, July 28, 2021$150,000 · 1 event
- Damaging Winds in Pennsylvania, July 28, 2021$115,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 28, 20216 injured · $12,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Wisconsin, July 28, 2021EF1 · 28 events
- Flash Flood and Damaging Wind in South Carolina, July 28, 2021$105,000 · 2 events
- Damaging Winds in Minnesota, July 28, 2021$37,000 · 59 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976618, 976614, 976627.